Oklahoma, 2008

Hail in Oklahoma, July 3, 2008

July 3, 2008 · NWS OUN · 1 event in 1 county or zone

An outflow boundary generated from the previous night's convection settled near Interstate 44 by mid afternoon. Thunderstorms developed just north of the outflow boundary, and south of a weak cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An outflow boundary generated from the previous night's convection settled near Interstate 44 by mid afternoon. Thunderstorms developed just north of the outflow boundary, and south of a weak cold front. Although most of the storms remained below severe limits, one storm over McClain county briefly became severe with penny-size hail. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 3, 2:12 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 3, 2:12 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT THU JUL 3 2008

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED THIS AFTERNOON
MAINLY SOUTH OF A COLD FRONT AND NORTH OF AN OUTFLOW BOUNDARY. AT
3 PM... THE FRONT WAS MAINLY NEAR I-44... AND THE OUTFLOW
BOUNDARY WAS ABOUT 50 MILES FARTHER SOUTHEAST. ALTHOUGH THERE IS
SUFFICIENT INSTABILITY FOR STRONG STORMS... VERTICAL WIND PROFILES
DO NOT SUPPORT SIGNIFICANT ORGANIZATION. SO... SCATTERED STORMS
AND PERHAPS A FEW ISOLATED MARGINALLY-SEVERE STORMS ARE ABOUT ALL
THAT ARE EXPECTED FOR THIS EVENING.

THE FRONT WILL LINGER IN OUR FORECAST AREA THROUGH TOMORROW...
MAINTAINING A CHANCE OF STORMS... ALTHOUGH THE CHANCES WILL
DIMINISH INTO THE EVENING.

HOT AND GENERALLY RAIN-FREE WEATHER WILL RESUME THIS WEEKEND...
BUT THE UPPER HIGH IS THEN FORECAST TO SHIFT TO THE NORTH OF
OKLAHOMA AS THE WEEK PROGRESSES... WHICH WILL TEND TO BRING
TEMPERATURES DOWN SLIGHTLY... AND ALLOW THE POSSIBILITY OF A FEW
STORMS.

OUR EXISTING FORECAST BEYOND DAY 3 APPEARS TO MATCH THE BEST MODEL
GUIDANCE BETTER THAN THE CURRENT GFS MOS NUMBERS... SO OUR
FORECAST IS UNCHANGED BEYOND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  93  71  97 /  40  30  10  10
HOBART OK         72  99  73 101 /  40  30  10   0
WICHITA FALLS TX  74  97  74 100 /  30  20  10  10
GAGE OK           62  95  69  98 /  20  20  10   0
PONCA CITY OK     66  90  71  94 /  20  30  10  10
DURANT OK         73  93  72  93 /  10  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30/23
Hazardous weather outlook, Jul 3, 2:31 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT THU JUL 3 2008

OKZ004>048-050>052-TXZ083>090-041200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
331 PM CDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH 7 AM...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE EVENING. A FEW OF
THESE THUNDERSTORMS WILL APPROACH THE SEVERE LIMIT.

DISCUSSION...
THUNDERSTORMS WILL CONTINUALLY DEVELOP NEAR A COLD FRONT THAT LAY
NORTHEAST TO SOUTHEAST ACROSS OKLAHOMA AT MID-AFTERNOON. A FEW OF
THESE THUNDERSTORMS WILL MAKE WIND GUSTS OVER 50 MPH BUT SEVERE
WEATHER IS NOT ANTICIPATED. LOCALLY HEAVY RAINFALL WILL WILL OCCUR.
THE SLOWLY-MOVING FRONT WILL LIKELY RANGE FROM ADA TO WICHITA FALLS
BY MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT
OVER PART OF OKLAHOMA NORTHEAST OF A LINE EXTENDING FROM
CHEYENNE... TO LAWTON... TO WAURIKA. A WEAK STATIONARY FRONT IS
EXPECTED ACROSS SOUTH CENTRAL OKLAHOMA INTO NORTHWEST OKLAHOMA.
THUNDERSTORMS WILL BE POSSIBLE NEAR AND NORTHEAST OF THE STATIONARY
FRONT. WHILE SEVERE STORMS ARE NOT EXPECTED THE PRESENCE OF MODERATE
INSTABILITY COULD SUPPORT ISOLATED THUNDERSTORMS THAT PRODUCE STRONG
WINDS AND HAIL DURING THE AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL AMOUNTS ARE ALSO POSSIBLE. SATURDAY THERE IS A SLIGHT
CHANCE FOR THUNDERSTORMS OVER PART OF CENTRAL AND EASTERN
OKLAHOMA...ALONG AND EAST OF INTERSTATE 35.

ANOTHER COLD FRONT WILL APPROACH EARLY NEXT WEEK  AND BRING A CHANCE
FOR THUNDERSTORMS MONDAY NIGHT THROUGH MUCH OF THE WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

In the hours before

Special weather statement, Jul 3, 2:32 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
332 PM CDT THU JUL 3 2008

OKZ023-027-032045-
CADDO OK-GRADY OK-
332 PM CDT THU JUL 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER CEMENT AT 332 PM CDT...MOVING
EAST AT 16 MPH. BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE LIKELY WITH
THIS STORM.

PEOPLE IN CADDO AND GRADY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Jul 3, 3:02 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
402 PM CDT THU JUL 3 2008

OKZ023-027-028-037>040-044-032115-
CADDO OK-GRADY OK-MCCLAIN OK-COTTON OK-TILLMAN OK-COMANCHE OK-
GARVIN OK-STEPHENS OK-
402 PM CDT THU JUL 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...COMANCHE...COTTON...
GARVIN...GRADY...MCCLAIN...STEPHENS AND TILLMAN COUNTIES.

STRONG THUNDERSTORMS EXTENDED FROM NEAR CHATTANOOGA AND LAWTON...
NORTHEAST TO NEAR NORMAN AND PURCELL AT 402 PM CDT...MOVING EAST AT
15 MPH. THESE STORMS WILL PRODUCE PERIODS OF HEAVY RAIN... GUSTY
WINDS... AND POSSIBLY SMALL HAIL.

PEOPLE IN CADDO...COMANCHE...COTTON...GARVIN...GRADY...MCCLAIN...
STEPHENS AND TILLMAN COUNTIES...INCLUDING THE CITIES OF DUNCAN AND
LAWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Jul 3, 3:14 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
414 PM CDT THU JUL 3 2008

OKZ023-027-028-037>040-044-032145-
CADDO OK-GRADY OK-MCCLAIN OK-COTTON OK-TILLMAN OK-COMANCHE OK-
GARVIN OK-STEPHENS OK-
414 PM CDT THU JUL 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...COMANCHE...COTTON...
GARVIN...GRADY...MCCLAIN...STEPHENS AND TILLMAN COUNTIES.

STRONG THUNDERSTORMS EXTENDED FROM NEAR CHATTANOOGA AND LAWTON...
NORTHEAST TO NEAR NOBLE AND PURCELL AT 414 PM CDT... MOVING EAST AT
15 MPH. THESE STORMS WILL PRODUCE PERIODS OF HEAVY RAIN... GUSTY
WINDS... AND POSSIBLY SMALL HAIL.

PEOPLE IN CADDO...COMANCHE...COTTON...GARVIN...GRADY...MCCLAIN...
STEPHENS AND TILLMAN COUNTIES...INCLUDING THE CITIES OF DUNCAN AND
LAWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Jul 3, 3:29 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT THU JUL 3 2008

OKZ027-028-032200-
GRADY OK-MCCLAIN OK-
429 PM CDT THU JUL 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND MCCLAIN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER CRINER AT 429 PM CDT...MOVING
EAST AT 9 MPH.

WIND GUSTS AROUND 50 MPH ARE AND A SHORT PERIOD OF VERY HEAVY
RAINFALL ARE LIKELY. SMALL HAIL MAY OCCUR.

PEOPLE IN GRADY AND MCCLAIN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McClain

When
July 3, 3:35 PM CST
Where
McClain County, Criner
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
34.970, -97.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107235.